×

Please Remove Adblock
Adverts are the main source of Revenue for DoveMed. Please remove adblock to help us create the best medical content found on the Internet.

First Aid for Benzene Poisoning

Last updated March 2, 2018

Benzene is a sweet-smelling hydrocarbon present as a colorless liquid at room temperature. It is a highly-toxic chemical. Benzene Poisoning is the accidental or intentional intake of any product containing the compound. The exposure may be through inhalation, skin or eye contact, or following ingestion of the chemical.


What is Benzene Poisoning?

  • Benzene is a sweet-smelling hydrocarbon present as a colorless liquid at room temperature. It is a highly-toxic chemical. Since, it is listed as a carcinogen, benzene is generally not used in any domestic or household products
  • However, benzene has a wide range of industrial applications. It is used in the manufacture of pharmaceutical drugs, cosmetics, synthetic fibers and plastics, textiles, detergents, resins, dyes and adhesives. It also forms an important part of gasoline (or vehicle fuel)
  • Benzene Poisoning is the accidental or intentional intake of any product containing the compound. The exposure may be through inhalation, skin or eye contact, or following ingestion of the chemical
  • The condition is diagnosed based upon the clinical history, combination of signs and symptoms, and additional tests (that may include, in some cases, radiological studies and laboratory tests)

Benzene Poisoning may be also referred to variously as the following:

  • Benzol Poisoning
  • Benzene Toxicity

What are the Causes of Benzene Poisoning?

  • Benzene Poisoning is caused by the ingestion of benzene (liquid). The exposure may also be through direct skin and eye contact, or upon inhaling the vapors
  • This intake could be accidental, or in some cases intentional, to bring self-harm
  • Benzene is a highly-poisonous liquid

Note: The compound can interact with other prescribed or non-prescribed medications in the body. Such interactions may enhance the therapeutic effects of other medications being taken, resulting in undesired side effects.

What are the Signs and Symptoms of Benzene Poisoning?

The signs and symptoms of Benzene Poisoning can vary from one individual to another. It may be mild in some and severe in others. Several systems of the body, such as the digestive system, respiratory system, vascular system, nervous system, skin and ENT may be affected.

The signs and symptoms of Benzene Poisoning may include:

  • Skin turns pale; appearance of red dots on skin
  • Respiratory difficulties, which may be severe if the chemical is inhaled
  • Chest pain and tightness
  • Headache, lethargy
  • Nausea, vomiting; appetite loss
  • Vision abnormalities including blurry vision
  • Increased or irregular heart-rate
  • Feeling dizzy or drowsy
  • Over-excitement, acting ‘drunk’
  • Lack of coordinated movements
  • Low level of alertness
  • Seizures
  • Shock and unconsciousness

Regular exposure to benzene and its compounds in an industrial setting (for a prolonged period) can result in blood disorders including leukemia.

How is First Aid administered for Benzene Poisoning?

First Aid tips for Benzene Poisoning:

  • Call 911 or your local emergency help number immediately, for emergency assistance
  • Call the Poison Control Center at 1-800-222-1222 (or your local poison control center) for further instructions
  • Provide them with information such as the compound taken, quantity and time of ingestion, age, weight and general health status of affected individual
  • Carefully remove the individual from the exposure area
  • Confirm that the airways are protected; also, ensure breathing and the presence of pulse
  • If skin exposure or involvement of the eye has occurred, then wash thoroughly with copious amounts of water (for at least 15 minutes)
  • Unless instructed by a healthcare professional, DO NOT induce vomiting in the affected individual
  • Take individual to emergency room (ER) for further treatment
  • Always try to take the compound bottle/container to the ER

The emergency medical health professional might perform the following steps towards treating the condition:

  • Medically manage symptoms, such as abnormal heart rate and seizures
  • Provide breathing support, if necessary
  • Administer medications, in case of an allergic reaction
  • Wash skin and eyes repeatedly and thoroughly (irrigation), to eliminate any remaining hazardous compound
  • Following this, a suitable skin or eye ointment may be used to treat the exposure
  • Administer fluids by an intravenous drip line

Who should administer First Aid for Benzene Poisoning?

First aid for Benzene Poisoning is administered by healthcare professionals.

  • The individual who is affected, or someone near, should call 911 for emergency assistance (or the local emergency number)
  • They should also call the poison control center at 1-800-222-1222 (or the local poison control center) and follow instructions

What is the Prognosis of Benzene Poisoning?

  • The prognosis of Benzene Poisoning is dependent on the amount of substance consumed, time between consumption and treatment, severity of the symptoms, as well as general health status of the patient
  • If the individual can recover from the symptoms, with appropriate medication and early support, the outcome is generally good. This normally occurs in cases of mild poisoning
  • Swallowing benzene in substantial amounts can result in rapid death. In some cases, the affected individual may survive for a few days before death occurs, since benzene is highly-toxic to humans
  • Deaths occur mostly due to functioning of the vital organs, such as the lungs, heart, or brain, being severely affected

In general, toxicities are common situations in the emergency departments. A majority of the cases are often not fatal, when appropriate treatment is given.

How can Benzene Poisoning be Prevented?

Benzene Poisoning can be prevented by:

  • Always following instructions for usage of any health or cosmetic products
  • Keeping any poisonous/hazardous chemicals and other materials out of children’s reach
  • Keep all poisons correctly labeled and in suitable storage locations
  • Using appropriate protective wear when working with such chemicals
  • Those who work in industries using benzene should be aware of and comply with safe industrial practices
  • Being aware of basic first aid steps in case of an emergency (such as inadvertent poisoning)

What are certain Crucial Steps to be followed?

  • Call 911 (or your local emergency number) for emergency assistance, if symptoms are life-threatening
  • Call Poison Control Center at 1-800-222-1222 (or the local poison control center) and follow the recommend steps
  • It would be helpful if the following information is readily available:
    • Type, amount and time of consumption of the substance
    • Age and weight of the individual
    • And, the overall health status of the individual

What are some Useful Resources for Additional Information?


References and Information Sources used for the Article:


Helpful Peer-Reviewed Medical Articles:


Reviewed and Approved by a member of the DoveMed Editorial Board
First uploaded: Aug. 7, 2017
Last updated: March 2, 2018